How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrHoellering Your Own Question
DrHoellering
DrHoellering, Doctor
Category: Medical
Satisfied Customers: 22327
Experience:  Doctor of internal and general medicine self employed
61885400
Type Your Medical Question Here...
DrHoellering is online now
A new question is answered every 9 seconds

I have been experiencing substantial hair loss over the past

Customer Question

I have been experiencing substantial hair loss over the past 18 months. I tried dietary changes as well as Viviscal supplements, but the shedding continued, with no regrowth. After doing some research, I thought that maybe my thyroid was to blame. I had blood work completed last week and was told that I have mild hypothyroidism. My doctor put me on 50 mg/daily of Levothyroxine. I picked it up yesterday, opened the fact sheet that accompanied it, and the first side-effect listed is HAIR LOSS. I cannot afford to lose any more hair. Everything I'm reading points to hair loss as being a side effect of this medication. Is there anything I can do to counteract this? Should I be taking something else?
Submitted: 1 year ago.
Category: Medical
Expert:  DrHoellering replied 1 year ago.
Hi there,
Welcome to Justanswer! I will be pleased to help you.
You do not have to be frightened or take any supplements. Hair loss only occurs in case of overdose. 50 mikrogram are not much and will not be overdosed. Please check the blood level in six to twelve weeks. This will prevent a wrong dosage.
I hope your hair will recover soon!
Customer: replied 1 year ago.
Thank you for your response. That is exactly what the pharmacist said, so I'm looking for a deeper medical explanation. I'm concerned that the first side-effect of this medication listed is "hair loss." Also, it seems as though the general consensus on this drug is that it causes hair loss. I don't experience any other symptoms of having a hypothyroid (fatigue, weight gain, mood swings). Just hair loss. I am terrified that I am going to lose more hair by starting this medication. I need to have a better understanding of what to expect and what I can do to counteract any additional hair loss.
Expert:  DrHoellering replied 1 year ago.
You misunderstood the side effect list. There is no consensus that the medication causes hair loss in the first place. It won't, in fact, because your physician will supplement only that amount that your thyroid is not able to produce. With normal blood levels you will not experience side effects at all.

Related Medical Questions